Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 112, NWS Aberdeen, SD

July 18, 2001Codington County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 18, 2001, 5:28 AM CDT for Codington County, Hamlin County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2001, 5:28 AM CDT (10:28 UTC)
Expired
Jul 18, 2001, 6:00 AM CDT
In force
32 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Codington County, SD, Hamlin County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2561 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2319 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 181029
SVRABR

SDC029-057-181100-
/NEW.KABR.SV.W.0172.181028-181100/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
528 AM CDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA
  HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 600 AM CDT

* AT 528 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF LAKE NORDEN...OR ABOUT 14
  MILES NORTH OF ARLINGTON...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THOMAS AROUND 540 AM CDT
  CASTLEWOOD AROUND 545 AM CDT
  WATERTOWN AROUND 555 AM CDT
  RAUVILLE...WAVERLY AROUND 600 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4458 9737 4451 9714 4497 9689 4503 9712

MARSHALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:10 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 18, 3:10 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
310 AM CDT WED JUL 18 2001

PATTERN CHNGING LITTLE. 5H RDG TO EAST...LOW OVR SW CAN...GIVING SW
FLOW...NUMEROUS WVS MOVG THROUGH FLOW NORTHEAST ACROSS CWA.
CURRENTLY...SOME ACTIVITY IN EASTERN ND ASSOC WITH WK SFC BOUNDARY.

FOG STARTING TO FORM ALREADY...SO WILL MENTION IN EASTERN ZONES FOR
EARLY MORN.

WHILE PROGS SIMILAR...LOTS OF VARIATION IN STRENGHT...SPEED OF WVS
MAKING TIMING DIFFICULT. ETA...NGM BOTH SHOWING WARMING AT 700 FOR
WED EVEN...NIGHT...SO COULD TEND TO CAP US SOMEWHAT. AVN MOVG WK WV
THROUGH DURING DAY...THEN BRINGING ANOTHER INTO SW ZONES AFT 06Z
WHILE ETA SHOWS NOTHING. ..BUT WK SFC BOUNDARY MOVG THROUGH
OVERNIGHT COULD PROVIDE ENOUGH FORCING TO GET SOME ACTIVITY GOING SO
WILL KEEP SOME ACTIVITY IN FOR WED. MODELS PRETTY CONSISTENT WITH WV
MOVG THROUGH THUR AFTN...EVENING. CAP BREAKING DOWN...GOOD
LIFT...HIGH DP AND MSTR POOLING OVER EASTERN CWA...WITH PRETTY GOOD
LOW LEVEL FLOW...SO LOOK FOR ACTIVITY TO START W AND SW IN AFTN AND
MOVE EAST THROUGH EVENING. FRIDAY EVENING LOOKS LIKE MOST OF ENERGY
WILL BE FARTHER NORTH BUT COULD AFFECT NORTHERN TIER COUNTIES.

OVERALL...LOOK FOR IT TO REMAIN ON THE WARM SIDE WITH HIGH HUMIDITY
OVER EASTERN CWA. GUIDANCE TEMPS NOT VARYING MUCH.

.ABR...NONE.

MARSHALL

In the hours before

Special weather statement, Jul 17, 11:45 PM CDT, 5 hours 43 minutes before
MNZ039-046-SDZ008-021-023-180500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1145 PM CDT TUE JUL 17 2001

...SEVERE THUNDERSTORM WATCH OVER FAR NORTHEAST SOUTH DAKOTA AND
PARTS OF WEST CENTRAL MINNESOTA HAS BE CANCELED...

THE SEVERE THUNDERSTORM WATCH OVER DEUEL...GRANT AND ROBERTS
COUNTIES OF SOUTH DAKOTA AND TRAVERSE AND BIG STONE COUNTIES OF
MINNESOTA HAS BEEN CANCELLED.  THE STORMS THAT PROMPTED THE WATCH
HAVE MOVED EAST AND POSE NO MORE THREAT.

SALMONS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:01 AM CDTSevere Thunderstorm WarningABRCodington, Hamlin44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.